Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 151, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2023, 2:11 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2023, 2:11 AM CDT (07:11 UTC)
- Expired
- Jul 24, 2023, 3:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:08 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:00 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 23, 10:00 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1000 PM CDT Sun Jul 23 2023 .SHORT TERM...(This Evening through Monday) Issued at 214 PM CDT Sun Jul 23 2023 Showers and thunderstorms will again be possible this evening, but there is a better chance for late night and early Monday morning storms. Late this afternoon into the early evening an isolated stronger storm will be possible near and west of the Missouri River. If a storm could develop in this environment, 1500-2000 J/kg of CAPE and 30-40 knots of shear could support an isolated supercell. After this diurnally driven threat, a shortwave in northwest flow aloft will help drive some stronger warm air advection in the low to mid levels. It will try to initially focus near the James River from about 3-9z but may fight a little capping. If enough moisture can move in around 800-700mb, then about 1000 J/kg of elevated CAPE will be available with some moderate shear so isolated hail will be possible, possibly to quarters or half dollars. Later tonight into Monday morning, from about 9z to 15z, this forcing will spread east to around and east of I-29. With moderate instability and shear scattered strong to severe storms are expected with half dollar hail the main threat.Some drier air in the sub cloud layer could support stronger wind gusts as well but confidence a little lower. Monday late morning into the afternoon looks to have plenty of lingering instability but strong capping should prevent any development. Otherwise most locations should see highs in the 90s. .LONG TERM...(Monday Night through Sunday) Issued at 214 PM CDT Sun Jul 23 2023 Monday night should prove to be mainly quiet as weak mid level ridging builds into the area. Lows mainly in the mid and upper 60s. Tuesday will see a shortwave approach from the west but at least during the day a strong capping inversion should keep convective activity at bay. Will add a small chance in central SD where the cap will be weakest. Temperatures will be very warm, especially west of I- 29 where mid and upper 90s are expected. Near and east of I-29upper 80s to lower 90s are expected. As the shortwave moves through Tuesday night a small chance for storms is needed. Maybe an isolated severe storm. Otherwise very warm with lows in the mid and upper 60s. Ridging aloft continues to remain entrenched across the Central and Southern Plains Wednesday into Thursday with stronger westerly jet energy just north of the area. This should continue to bring the potential for isolated to scattered thunderstorms along with hot conditions. Right now the better chance for storms appears to be Thursday and Thursday night. Wednesday and Thursday should also be a couple of the hottest days with the best chance for heat advisory criteria being met. Highs mostly 90s with lows upper 60s to lower 70s. Not much changes for Friday into Sunday as the pattern continues to support weak energy moving through the faster flow just north of the area. Highs generally mid 80s to mid 90s with spotty chances for showers and storms. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1000 PM CDT Sun Jul 23 2023 Confidence continues to increase in overnight thunderstorm development. Have now included VCTS in all TAF sites TAFs. The location for storms tonight looks to be mainly between the James River Valley and I-29. This places the bulk of the storms between TAF sites rather than directly over any individual terminal. This may change but for now do not have any TEMPO groups. Should see storms develop after 1 am and continue through the rest of the overnight hours. After storms move out early tomorrow morning, VFR conditions will take over with light southerly winds slowly turning easterly throughout the afternoon and evening hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Meyers
Hazardous weather outlook, Jul 23, 8:52 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 852 PM CDT Sun Jul 23 2023 IAZ001-012-020-031-NEZ013-014-SDZ038-039-050-052>055-057>071-250200- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory- Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Clay-Union- 852 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms are expected tonight into early tomorrow morning, mainly along and west of I-29. Some of these storms may be strong to severe with large hail up to golf ball size and damaging winds to 60 mph being the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat builds east across the region today through much of next week. Heat indices may top 100 degrees, with the better chances Tuesday through Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-056-250200- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Moody- 852 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. Isolated showers and storms are possible tonight into tomorrow morning. Should a storm form, it may have the potential to produce hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Highs in the 90s are likely, especially Tuesday into Thursday, with heat indices possibly topping 100 degrees. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:55 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 35 min |
| Jul 24, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hanson, Hutchinson | 29 min |
| Jul 24, 2:35 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 40 min |
| Jul 24, 2:39 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 51 min |
| Jul 24, 2:47 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 43 min |
| Jul 24, 2:58 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 17 min |
| Jul 24, 3:04 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.